Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Recent Tylenol WarningsHit Home With This Dad

Posted Sep 13 2008 3:04pm

Shortly after Seth’s first birthday, I was hospitalized for a week with a relatively rare condition called rhabdomyolysis. That’s quite a mouthful, isn’t it?

Probably brought on by flu and dehydration in my case, the illness is characterized by the breakdown of muscle fibers, which I injured after much heavy lifting.

The real problem, however, was not my unusable arms and hands. When the muscles break down, a chemical is released that can overwhelm the kidneys. For five days I was under threat of needing dialysis.

Fortunately, I had refused to use cholesterol-fighting drugs, such as Lipitor, just a year earlier. Had I been using a statin drug, the condition could would have killed me, according to my doctor. As it was, I missed about 2.5 weeks of work and grew a goatee simply because my hands and arms were unusable. (I still experience strange sensations in my arms and hands now and then.)

But this story isn’t about statin drugs, it’s about acetaminophen, which is the main ingredient in Tylenol. Before going to the hospital and knowing what was wrong, I took one of the pills. It made the pain in my arms far worse.

Once in the hospital, I was stuck in the arm with an IV that was dumping gallons of fluid into my body to over-hydrate it. That evening, I was offered a pain reliever that unbeknownst to me at that time contained acetaminophen to help me sleep through the night. Instead, the pain in my arms and hands became far worse.

I told the doctors about my reaction and they said this simply could not be. One blew me off completely. Another later said, “well, you do react differently than everyone else to virtually every drug.” I spent the rest of my week at the hospital skipping all pain relievers.

When I got home, I looked up everything I could find about rhabdomyolysis and side effects from acetaminophen. There was tons on the first, virtually nothing on the latter.

Until now. In the last few months, there have been some disturbing findings about acetaminophen, reports the Los Angeles Times. An earlier study found that large doses can cause serious liver damage.

But a new study published in the Journal of the American Medical Association found that even moderate doses can cause harm. “This study shows that even taking the amount on the package can be a problem for some people,” Dr. William M. Lee of the University of Texas Southwestern Medical Center, tells the Times. He was not involved in the research.

Even prior to my hospitalization, I would take the lowest dose possible. I always complained that the dosages were too strong for me. The recommended maximum dose is too high, according to Lee.

It should be noted that the study’s author says the maximum dose is okay, but the margin of safety is small. I also should point out that the study’s findings do not explain my experience with acetaminophen. The rhabdomyolysis was wreaking havoc with my kidneys, not liver.

I suspect the problem for me was this: whenever I take pain relievers such as acetaminophen or ibuprofen, I quickly dehydrate. I have to drink tons of water or else. Rhabdomyolysis is worsened by dehydration, so maybe the problem I faced was isolated to my strange biochemistry.

The take-home point, though is unchanged; innocuous-seeming drugs can be quite dangerous for some of us. Consider that many parents think nothing of giving Tylenol or Motrin to sick children. But I always hesitate before giving our kids any drug. With the exception of antibiotics – which require full dosage to be effective – I always give our kids LESS than the recommended amount.

As for me? I haven’t taken a Tylenol or Advil in over two years. I take no chances with repeating that horrible experience. And I found I can live with pain after all.

Post a comment
Write a comment:

Related Searches